Minnesota, 2002

Funnel Cloud in Minnesota, August 4, 2002

August 4, 2002 · NWS ARX · 1 event in 1 county or zone

Funnel clouds were reported by law enforcement officials and the public, but none touched down.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Funnel clouds were reported by law enforcement officials and the public, but none touched down.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Aug 4, 1:54 AM CST, 10 hours 19 minutes earlier.

Area forecast discussion, Aug 4, 1:54 AM CST, 10 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
254 AM CDT SUN AUG 4 2002

FORECAST PROBLEM NOW THE SCOURING OF THE MOIST AIRMASS SOUTH AND
CONVECTIVE CHANCES THROUGH SUNDAY NIGHT.

OVERNIGHT CONVECTIVE SYSTEM IS CONTINUING TO BEHAVE AND MOVE OUT OF
FORECAST AREA.  WIDESPREAD ONE INCH OF RAINFALL REPORTED AND WINDS
30-40 MPH. LOW-LEVEL JET NEVER DEVELOPED NEAR WHAT THE MODEL HAD
FORECAST AND THUS THE SHEAR WAS MUCH WEAKER AND NOT ENOUGH FOR
SEVERE WEATHER. 07Z SURFACE ANALYSIS SHOWS A LOW NEAR KFSD AND NOT
MOVING MUCH EASTWARD. A FRONTAL BOUNDARY EXTENDS NORTHEAST TO NEAR
KDLH WITH MUCH DRIER AIR BUILDING INTO THE DAKOTAS...DEWPOINTS OF
45-50F. AIR QUITE MOIST SOUTHEAST OF THIS FRONT. STRATUS AND DEBRIS
CLOUD OVER MUCH OF MN AT THIS TIME. PROFILERS SHOWING 850 MB FLOW
FEEDING INTO EAST-WEST CONVECTION ACROSS IA AND TREND SEEMS TO BE
PUSHING SLOWLY SOUTHWARD IN IOWA SO RAINFALL SHOULD BE ENDING. CELLS
SHOW A SWRLY PROPAGATION VECTOR...AWAY FROM NERN IA. WILL CONTINUE TO
MONITOR THROUGH THE NEXT HOURS CLOSELY.

00Z ETA A BIT FAST WITH THE FRONTAL POSITION AND WIND SHIFT
COMPARED TO THE 00Z AVN SOLUTION. THINK THE OVERALL PUSH OF THIS
BOUNDARY WILL BE SLOWER TODAY.  THIS FRONT WILL BE THE MAIN PLAYER
THROUGH MONDAY MORNING.  BOTH MODELS TREND TOWARD EARLIER SOLUTIONS
OF SHIFTING THE FRONT TO SRN IA BORDER-KORD BY SUNDAY EVE. WITH
THE FRONT THE SURFACE CAPE SCOURS SOUTH AS WELL. THINK THIS TIMING
WILL BE A BIT SLOWER THAN 00Z MODEL SOLUTIONS AND THUS HAVE KEPT THE
CHANCE OF TSRA AREA WIDE AS FRONT MOVES THROUGH PROVIDING TRIGGER. AS
THE FRONT SHIFTS SOUTH AND DAYTIME HEATING INCREASES...NERN IA AND
SWRN WI WILL HAVE BEST CHANCE OF TSRA...HOWEVER SEVERE CHANCES LOW...
MAINLY RAIN.

TONIGHT THE LOW LEVEL FLOW THROUGH IA WILL BE SWRLY OVER THE FRONT
AND MOISTURE IS ABUNDANT WITHIN THE FLOW.  A VERY NICE NW-SE 850 MB
DEFORMATION AREA SETS UP OVERNIGHT AND LIFTS NEWRD TOWARD KALO BY 12Z
MON. THIS IS ABOUT THE DEPTH OF THE DRIER AIRMASS OVER SWRN WI...1-
1.5 KMS. THIS OVERRUNNING AND CONVERGENT AREA SHOULD FORM TSRA ACROSS
NORTH-CENTRAL/EAST IA-KDVN AND STORMS SHOULD MOVE EAST-SOUTHEAST.
THUS...HAVE KEPT THE LIKELY POPS ACROSS NERN IA AND SWRN WI.  TOUGH
PART WILL BE THE CONVECTION AND WHERE IT SETS UP...THE NORTHEASTERN
EDGE WILL BE QUITE SHARP WITH NORTHEASTERLY FLOW MEETING SWRLY FLOW.
MAIN THREAT IS HEAVY RAINFALL. WITH LAST NIGHT ONE INCH PLUS
RAIN OVER NERN IA AND SWRN WI...MORE HEAVY RAIN COULD BE A PROBLEM.
WILL ISSUE A HYDROLOGIC OUTLOOK DISCUSSING THIS FLOOD POTENTIAL IF
ANOTHER 2-3 INCHES FALLS. WOULD THINK THAT AREA IS ON THE NERN
EDGE OF RAIN AND THEN REMAINING FORECAST AREA SHOULD REMAIN DRY. THE
CANADIAN HIGH REALLY PUSHES INTO WI OVERNIGHT WITH EASTERLY FLOW.

THIS BOUNDARY WILL CONTINUE TO SHIFT SOUTHWEST MONDAY AND AREA
CLEARS OF ALL POPS MONDAY NIGHT. HAVE NOT ALTERED ONGOING FORECAST
VERY MUCH.

THANKS FOR THE COORDINATION MKX.

.LSE...NONE.

BAUMGARDT

In the hours before

Special weather statement, Aug 4, 11:20 AM CST, 53 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-050000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
1220 PM CDT SUN AUG 4 2002

HAZARD - SCATTERED THUNDERSTORMS

TIMING - THIS AFTERNOON INTO TONIGHT.

LOCATION - SOUTHEAST MINNESOTA...WEST CENTRAL AND SOUTHWEST
WISCONSIN...AND NORTHEAST IOWA.

DISCUSSION - A COLD FRONT...LOCATED OVER SOUTHEAST MINNESOTA AND
CENTRAL WISCONSIN...WILL MOVE SLOWLY SOUTHEAST ACROSS THE AREA THIS
AFTERNOON AND TONIGHT. THIS COLD FRONT WILL ACT AS A TRIGGER FOR
SCATTERED THUNDERSTORMS TO DEVELOP THIS AFTERNOON AND TONIGHT.
HOWEVER...NONE OF THESE THUNDERSTORMS ARE EXPECTED TO BECOME SEVERE.

SPOTTER INFORMATION - SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS
TIME.

BOYNE

The radar

The La Crosse radar (KARX), 126 km away, was scanning. The volume nearest the first event began at 18:10 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Mower

When
August 4, 12:13 PM CST to 12:55 PM CST
Where
Mower County, Taopi
Reported by
LAW ENFORCEMENT
Coordinates
43.672, -92.752 (the zone’s center; the record gives no point)

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2002Every state in 2002This day in weather historyWarnings in Minnesota, August 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5311980.